Ohio, 2023

Tornadoes and Damaging Winds in Ohio, June 11, 2023

June 11, 2023 · NWS ILN · 6 events in 4 counties and zones

Scattered showers and thunderstorms developed ahead of a low pressure system moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered showers and thunderstorms developed ahead of a low pressure system moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 11, 2:22 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 11, 2:22 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
322 PM EDT Sun Jun 11 2023

.SYNOPSIS...
A cold front will slip south into Ohio, while deepening low
pressure moves east along the front this evening. Widespread
precipitation is expected from these systems. The low will
deepen as it moves north tonight while the front exits to the
east. Drier and cooler weather will briefly return on Monday.
Periods of unsettled weather is expected for the remainder of
the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A cold front slipping south into Ohio will stall out across the
west central portion of the state. Surface low pressure over
southern Illinois will deepens as it moves along the frontal
boundary east/northeast across our forecast area late this
afternoon into tonight. A warm front ahead of this low will
lift north into southern Ohio, providing a window of higher
instability for southern locations. Latest visible satellite
imagery shows an area of partial clearing encroaching into our
southwest. Area of moderate instability will develop across
the south/southeast late this aftn associated with this area of
sunshine and moisture theta-e advection.

Increasing mid level westerly flow will result in moderate deep
layer shear -- with showers and thunderstorms overspreading the
region from the southwest. CAM solutions suggest that mixed
cellular and linear storm modes will likely evolve into linear
bands as these storms move into ILN/s area. Damaging winds will
be the main threat, with large hail possible. Given the approach
of the surface low with backing of the low level winds -- an
isold tornado can not be ruled out.

With a moist environment -- locally heavy rainfall will also be
possible. Much of the region will observe 1 to 1.5 inches for
this event, with locally higher amounts possible.

After the potential for strong to severe storms this evening,
the widespread pcpn will taper off as the low tracks to the
northeast and the cold front passes through the area.

Winds shift to the north and northwest and become a little
gusty, as a cooler and drier airmass moves in. Lows tonight
will range from the lower 50s northwest to the upper 50s
southeast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Mid level low will settle into the Great Lakes on Monday. The
region will briefly dry out in the subsidence in the wake of
the low and front by sunrise. In the CAA pattern, considerable
low clouds will linger through the morning. By afternoon,
diurnal heating and drier air will help break up the clouds,
allowing for clearing from west to east. Temperatures will be
much cooler with highs ranging from the upper 60s to the lower
70s.

As the mid level low settles a little south showers associated
with an embedded shortwave will result in a chance of showers
across the north overnight Monday. Lows to range from the upper
40s to the lower 50s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
An upper low positioned over Eastern North America will provide the
framework for weather this week. A few rounds of showers and
thunderstorms may result from packets of energy and moisture
circulating around the upper low.

The threat for showers and storms will exist on Tuesday as the upper
low spins in the vicinity of Michigan, especially north of I-70.
Winds outside of convection will be rather strong, with gusts around
30 knots possible. The threat for convection will be lower on
Wednesday as the upper low tracks to Western New York. Though the
upper low will weaken Thursday and Friday as it moves farther
northeast, short waves embedded in a northwest upper flow may
trigger more afternoon showers and storms. When the winds aloft turn
westerly next weekend, additional convection will be possible as
more short waves interact with a humid and unstable airmass.

Temperatures start below normal Tuesday, with highs in the upper 60s
to upper 70s. AFter reaching the 70s on Wednesday, readings will
rise slightly above normal into the low and mid 80s for Thursday
through Sunday under increasing geopotential heights and warm
advection.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Surface low pressure is approaching the region this afternoon. A
band of showers and thunderstorms has moved through most of the
sites earlier today with the activity now moving through
Columbus metro. A surface cold front is moving in from the
northwest, approaching DAY this evening around 22-23Z. A wind
shift will occur with this front, along with steady rain and
embedded thunderstorm.

South of the front, a new round of thunderstorms is expected to
progress through the area this afternoon and early evening
roughly 19Z-02Z. Locally gusty winds (35-45 knots) and sharp
changes in wind direction should be expected as these
thunderstorms move through. TAFs will be updated with wind gust
information as confidence in wind gusts increases.

By this evening and overnight, the low pressure will pivot
northeast and then eventually north as it makes its way toward
northeast Ohio by 12Z Monday. Widespread precipitation will pull
east as well as the cold front moves through. Eventually, the
precipitation will taper off from west to east, leaving CAA low
clouds (MVFR/IFR) and winds picking up from the northwest and
north (sustained around 10 to 12 knots and gusts around 20
knots).

MVFR CIGs linger into the day on Monday before gradually
scattering between 17-23Z from west to east.

OUTLOOK...MVFR/IFR ceilings to linger into Monday. MVFR
conditions, thunderstorms, and wind gusts to 30 knots possible
Tuesday. Thunderstorms possible Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...McGinnis
Hazardous weather outlook, Jun 11, 2:48 AM EST, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
348 AM EDT Sun Jun 11 2023

OHZ026-034-035-121100-
Hardin-Mercer-Auglaize-
348 AM EDT Sun Jun 11 2023

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will increase in coverage through the day
and will continue into this evening. Rain may be locally heavy which
could result in some localized flooding issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ042>046-051>056-060>062-064-065-074-121100-
Wayne-Fayette IN-Union IN-Franklin IN-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Pickaway-Fairfield-Hocking-
348 AM EDT Sun Jun 11 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will increase in coverage through the day
and will continue into this evening. An isolated strong or severe
storm may be possible with damaging winds and large hail. The
greatest threat window will be between 3 PM and 9 PM. In addition,
rain may be locally heavy which could result in some localized
flooding issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ063-070>073-077>082-088-121100-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Butler-Warren-Clinton-Ross-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
348 AM EDT Sun Jun 11 2023

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will increase in coverage through the day
and will continue into this evening. Some storms may be strong to
severe with damaging winds and large hail. A tornado can not be ruled
out. The greatest threat window will be between 3 PM and 9 PM. In
addition, rain may be locally heavy which could result in some
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon and evening.

In the hours before

Special weather statement, Jun 11, 4:40 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
540 PM EDT Sun Jun 11 2023

KYZ091>093-OHZ077-078-112215-
Boone KY-Kenton KY-Campbell KY-Hamilton OH-Clermont OH-
540 PM EDT Sun Jun 11 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN KENTON,
NORTHERN CAMPBELL, NORTHERN BOONE, HAMILTON AND NORTHWESTERN CLERMONT
COUNTIES THROUGH 615 PM EDT...

At 539 PM EDT, a strong thunderstorm was located over Oakbrook,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Cincinnati, Covington, Florence, Norwood, Erlanger, Fort Thomas,
Newport, Blue Ash, Reading, North College Hill, Madeira, Edgewood,
Alexandria, Wyoming, Cheviot, Fort Mitchell, Villa Hills, Highland
Heights, Milford and Taylor Mill.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 13.
 I-74 in Ohio between mile markers 6 and 19.
 I-75 in Kentucky between mile markers 184 and 191.
 I-75 in Ohio between mile markers 0 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3898 8437 3905 8481 3926 8474 3920 8416
TIME...MOT...LOC 2139Z 213DEG 26KT 3899 8468

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Campbell
Local storm report, Jun 11, 4:41 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
541 PM EDT SUN JUN 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     KLUK LUNKEN AIRPORT     39.10N 84.42W
06/11/2023  M48 MPH          HAMILTON           OH   ASOS

&&

JEG
Local storm report, Jun 11, 4:55 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
555 PM EDT SUN JUN 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     KLUK LUNKEN AIRPORT     39.10N 84.42W
06/11/2023  M49.00 MPH       HAMILTON           OH   ASOS

            CORRECTED FROM 48MPH.

&&

JEG
Special weather statement, Jun 11, 5:17 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
617 PM EDT Sun Jun 11 2023

OHZ060-061-070-071-112245-
Montgomery OH-Warren OH-Butler OH-Preble OH-
617 PM EDT Sun Jun 11 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN PREBLE,
EASTERN BUTLER, NORTHERN WARREN AND SOUTHWESTERN MONTGOMERY COUNTIES
THROUGH 645 PM EDT...

At 617 PM EDT, a strong thunderstorm was located near Trenton, moving
northeast at 60 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Middletown, Fairfield, Mason, Miamisburg, Lebanon,
Springboro, Sharonville, Monroe, Trenton, Franklin, Springdale,
Carlisle, South Middletown, West Chester, Waynesville, Seven Mile,
Williamsdale, Olde West Chester and Four Bridges.

This includes the following Interstates...
 I-71 in Ohio between mile markers 26 and 28.
 I-75 in Ohio between mile markers 18 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3969 8447 3959 8411 3958 8411 3958 8406
      3955 8398 3954 8398 3929 8437 3930 8447
      3934 8461
TIME...MOT...LOC 2217Z 205DEG 54KT 3944 8443

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Campbell

The radar

The Cincinnati radar (KILN), 34 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 11, 5:18 PM EST to 5:20 PM EST
Where
Warren County, 1.27 mi WSW of Lebanon
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.420, -84.220

A large tree was uprooted.

Thunderstorm Wind, Warren

When
June 11, 5:40 PM EST to 5:42 PM EST
Where
Warren County, Carlisle
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
39.580, -84.320

A very large branch was downed.

Thunderstorm Wind, Warren

When
June 11, 5:40 PM EST to 5:42 PM EST
Where
Warren County, 0.53 mi W of Carlisle
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
39.580, -84.330

A few large branches were downed.

Thunderstorm Wind, Montgomery

When
June 11, 6:17 PM EST to 6:19 PM EST
Where
Montgomery County, 0.53 mi E of Vandalia
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.880, -84.190

A large maple tree was downed.

Tornado, Miami

When
June 11, 6:23 PM EST to 6:24 PM EST
Where
Miami County, 1.28 mi E of Ginghamsburg to 1.87 mi ENE of Ginghamsburg
Rating
EF0
Path length
0.6 mi
Path width
150 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
39.933, -84.176

The tornado first touched down on the west side of South Tipp-Cowlesville Road where a detached garage had part of its roof lifted and removed, with concentrated tree damage throughout the rest of the property. Some roofing material was carried across South Tipp-Cowlesville Road into adjacent fields, approximately 200 yards downstream. On the east side of South Tipp-Cowlesville Road, a grove of trees sustained some damage with large branches snapped and broken off. The tornado then continued northeast toward Tipp Canal Road, where it likely lifted on the west side of the road in an open field. Here, trees on the west side of the road in the distance clearly had been snapped and broken off near the top.

The damage was consistent with wind speeds of around 70 mph.

Tornado, Champaign

When
June 11, 6:35 PM EST to 6:36 PM EST
Where
Champaign County, 0.43 mi ENE of Christiansburg to 1.08 mi NNE of Christiansburg
Rating
EF0
Path length
0.83 mi
Path width
125 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.053, -84.023

The first damage was noted along South Lincoln Street where a few limbs were downed. From there, as the tornado slightly increased in intensity, the tree damage became more extensive along both North Lincoln Street and North Monroe Street between Pike Street and East 4th Street. Here, numerous large limbs were snapped off with most trees along these streets experiencing some damage. As the tornado exited Christiansburg on the north side of town along South Elm Tree Road, tree damage became less concentrated, but large limbs were still downed, especially along the west side of South Elm Tree Road. The tornado likely lifted in an open field between South Elm Tree Road and North Bollinger Road.

Damage along the tornado path suggested a maximum wind speed estimated at 75 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyThe tornado archive for Ohio, 2023Warnings in Ohio, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094527, 1094528, 1094529, 1094530, 1094342, 1094351.